6th Conference on Retroviruses and Opportunistic Infections (CROI)
The Trouble with Fat
Concerns continue over the cause and treatment of Fat Redistribution Syndrome
Over the last few years, people have been seeing strange unexplained side effects in PWA's that involve the unsightly and sometimes dangerous redistribution of fat. Recently at the 12th World AIDS Conference, for the first time, this phenomenon was really examined and taken seriously. Several of the leading researchers in the field of lipodistrophy spoke to a packed house about the serious and baffling problem of fat redistribution. There was not a lot of new or breakthrough information on the subject. But, there was clarification on the extent of these problems, what issues need to be addressed to better understand lipodystrophy, and what research needs to be conducted to fully understand this problem.
It was only a few years ago in 1997 that the first official report broke that something was happening to people with HIV/AIDS that involved lipids and insulin. The FDA reported on a small number of HIV-positive people that were developing diabetes and had high insulin levels. Then, came the news that people on PI's were experiencing heart attacks from abnormally high level of fat in the blood. Next, the news broke that physical changes were occurring in those on PI's. These changes included buffalo hump, large fat deposits on the back of the neck. Truncal obesity or abdominal girth (this was referred to as Crixa-belly or Protease Paunch) is also a problem. This is the increase of fatty deposits around the gut, and is often associated with feeling bloated and heartburn. Another problem seen in women is painful enlargement of the breasts. The loss of fat and tissue from the arms, legs, face and butt areas called Lipodystrophy, or fat redistribution syndrome.
The cause of this fat redistribution is something that has stumped even the best researchers. Protease inhibitors seem to be a part of the problem, but what they are doing to the body to cause this problem is unknown. However, some research indicates that Protease Inhibitors are not the culprit at all. One study looked at a group of pre-PI patients and found that lipodystrophy was seen in them in similar numbers to those we see today in people on PI's. Another study showed similar results when looking at incidence of buffalo hump in patients who were taking a PI and patients who were not taking a PI. Of the eight patients in the study, 4 people who developed buffalo hump were on a PI and the other four were not. However, most studies do show that the majority of people with this syndrome are receiving a PI containing therapy.
This symposium also examined just how wide spread these side effects are. The numbers of people reportedly experiencing these problems runs from 78% to 2%. Best guesses put the real number somewhere in the higher ranges, but more specific research needs to be done for more exact numbers. One problem is how health care providers and researchers measure these things. There is no standard tests or set criteria that doctors are using to measure and detect these problems. This is clearly another issue that needs addressed.
So, what can be done? Unfortunately, this conference provided little new information or research on how to treat these problems. The researchers did review some of the most common interventions that include:
Research presented at the conference focused on two of the most common methods of treatment. One is to change to a regimen that does not contain a protease inhibitor (PI). The other is to add a drug to treat the complication.
The first approach was reported by Ruiz and colleagues from Germany and Spain. They switched from a PI to a non-nucleoside reverse transcriptase inhibitor (NNRTI), nevirapine (Viramune). People who had been on PIs for at least 9 months and who had viral loads below 400 copies/ml and CD4 cell counts above 100 were randomly selected to continue the PI or to switch to nevirapine. (All people who switched to nevirapine were given an antihistamine and none of them developed a rash from the nevirapine.)
After 12 weeks, the viral load remained low and the cholesterol and triglycerides had decreased in the nevirapine group, but measurable changes in body fat were not seen. This was a very preliminary report and it will take more time to see whether switching to nevirapine (or another NNRTI) will control HIV replication as well as the PI and whether the fat accumulations will go away.
Andrew Carr's group from Australia had a poster presentation that reported on a small group of people with FRS who had also switched to nevirapine, but 20 percent of his patients had increases in viral load when switched to the NNRTI.
Three posters reported on different drugs used to treat people with FRS, but since no one really knows what causes this complication (which is seen both with and without PIs, but clearly more frequently with PIs), it is difficult to devise a treatment strategy.
A study by Torres treated 8 people with growth hormone (which is extremely expensive) and noted a decrease in "buffalo humps" and abdominal girth (waist size), but no lowering of cholesterol and triglycerides, or improvements in fat deposits on arms or legs.
Another group administered the drug troglitazone, which sensitizes tissues to insulin. One theory about FRS is that it is caused by a loss of sensitivity of tissues to insulin, so that while insulin levels are not decreased, the body acts like there is less insulin available.
A third study used metformin, another insulin-sensitizing drug.
These latter two studies showed some improvements in metabolic parameters associated with FRS with the administration of insulin-sensitizing drugs, but these studies have very short-term follow-up and not all metabolic measurements nor body abnormalities improved. Realistically, until the actual mechanisms by which PIs cause the metabolic changes seen, therapy will be difficult.
Back to STEP's Retroviruses Conference Coverage Index.
Abstract No. 364: Co-Administration of Indinavir 1200 mg With Nelfinavir 1250 mg in a Twice Daily Regimen: Preliminary Safety, PK Activity
Abstract 464: Co-Administration of Indinavir 1,200 mg (IDV) and Nelfinavir (NFV) 1,250 mg in a Twice Daily Regimen: Preliminary Safety, Pharmacokinetic (PK) and Anti-Viral Activity
This article was provided by Seattle Treatment Education Project.